Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 16, 2020, 2:10 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2020, 2:10 PM CDT (19:10 UTC)
- Expired
- Oct 16, 2020, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
942
WGCA52 TJSJ 161910
FFWSJU
PRC103-162100-
/O.NEW.TJSJ.FF.W.0038.201016T1910Z-201016T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
310 PM AST Fri Oct 16 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Naguabo in Puerto Rico...
* Until 500 PM AST.
* At 310 PM AST, Runoff from previous rains is resulting in flash
flooding along Rio Blanco in Naguabo. Low lying areas along Rio
Blanco, particularly along road 31 are flooded.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1816 6573 1818 6574 1818 6577 1820 6576
1821 6579 1820 6583 1821 6583 1826 6582
1827 6583 1829 6581 1830 6579 1825 6573
1825 6568 1824 6569 1822 6566 1819 6568
1820 6568 1818 6569 1812 6577
FLASH FLOOD...RADAR INDICATED
$$
OMS4 follow-up statements
750
WGCA72 TJSJ 161955
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
355 PM AST Fri Oct 16 2020
PRC103-162100-
/O.CON.TJSJ.FF.W.0038.000000T0000Z-201016T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
355 PM AST Fri Oct 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON FOR NAGUABO...
At 355 PM AST, Public and Emergency managers continue to report road
31 intersection with exit 22 flooded.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1816 6573 1818 6574 1818 6577 1820 6576
1821 6579 1820 6583 1821 6583 1826 6582
1827 6583 1829 6581 1830 6579 1825 6573
1825 6568 1824 6569 1822 6566 1819 6568
1820 6568 1818 6569 1812 6577
FLASH FLOOD...RADAR INDICATED
$$
OMS394
WGCA72 TJSJ 162003 CCA
FFSSJU
Flash Flood Statement...CORRECTED
National Weather Service San Juan PR
403 PM AST Fri Oct 16 2020
PRC103-162100-
/O.COR.TJSJ.FF.W.0038.000000T0000Z-201016T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
403 PM AST Fri Oct 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON FOR NAGUABO...
At 355 PM AST, Public and Emergency managers continue to report road
31 intersection with exit 22 flooded.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1816 6573 1818 6574 1818 6577 1820 6576
1821 6579 1820 6583 1821 6583 1826 6582
1827 6583 1829 6581 1830 6579 1825 6573
1825 6568 1824 6569 1822 6566 1819 6568
1820 6568 1818 6569 1812 6577
FLASH FLOOD...OBSERVED
$$
OMS195
WGCA52 TJSJ 162043
FFWSJU
PRC103-162300-
/O.EXT.TJSJ.FF.W.0038.000000T0000Z-201016T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
443 PM AST Fri Oct 16 2020
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Naguabo in Puerto Rico...
* Until 700 PM AST.
* At 443 PM AST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Rio Blanco in Naguabo.
Between 1 and 2 inches of rain have fallen. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Road 31 with exit 22 on highway 53 is flooded and impassable.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1816 6573 1818 6574 1818 6577 1820 6576
1821 6579 1820 6583 1821 6583 1826 6582
1827 6583 1829 6581 1830 6579 1825 6573
1825 6568 1824 6569 1822 6566 1819 6568
1820 6568 1818 6569 1812 6577
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
WS639
WGCA72 TJSJ 162253
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Fri Oct 16 2020
PRC103-162303-
/O.EXP.TJSJ.FF.W.0038.000000T0000Z-201016T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
653 PM AST Fri Oct 16 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM AST THIS EVENING FOR
NAGUABO...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. However, passing moderate to heavy
showers will continue through tomorrow. Please continue to heed any
road closures.
A Flash Flood Watch remains in effect until 800 PM AST for portions
of Puerto Rico and Virgin Islands.
LAT...LON 1816 6573 1818 6574 1818 6577 1820 6576
1821 6579 1820 6583 1821 6583 1826 6582
1827 6583 1829 6581 1830 6579 1825 6573
1825 6568 1824 6569 1822 6566 1819 6568
1820 6568 1818 6569 1812 6577
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 10:44 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 16, 10:44 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1144 AM AST Fri Oct 16 2020
.UPDATE...The expected tropical wave has moved through the local
area, and the east side of the wave is bringing showers and
thunderstorms to the local area. So far the eastern sections of
PR has observed upwards of 2 inches of rain across isolated areas,
but generally 1-1.5 inches has been observed. In contrast, the
USVI has received generally about a half an inch of rain or less,
but there are showers and thunderstorms around the area, which
could affect the islands through the day today.
The 12Z sounding indicated high levels of instability and
moisture, and the skies were clear across the interior and western
sections of PR this morning, which will cause the development of
showers and thunderstorms across those areas. Given the rainfall
over the past few days in those areas, there is a threat for
flooding with the expected rainfall. Therefore the Flash Flood
Watch continues in effect through tonight.
&&
.AVIATION...SHRA/TSRA expected through today across the local
area. Reduced visibilities and ceilings are expected as the
occasional SHRA pass by. Winds will be from the east to ESE at
around 10 KT, but gusty near TSRA.
&&
.MARINE...Small craft should exercise caution as winds will be up
to 20 knots and seas up to 6 feet. Moderate risk of rip currents
across several of the local beaches.
&&
.PREV DISCUSSION... /issued 511 AM AST Fri Oct 16 2020/
SYNOPSIS...
A Flash Flood Watch still in effect for Puerto Rico and the U.S.
Virgin Islands through Friday evening. A tropical wave, moving
across the local waters, will interact with a TUTT-low, resulting
in active-weather across the region. Periods of moderate to heavy
rainfall could trigger flash and urban flooding and mudslides
along steep terrains. Tropical moisture will continue across the
islands on Saturday. Conditions are forecast to improve late
Saturday night into Sunday as a mid- to upper- level ridge builds
aloft.
SHORT TERM...Today through Sunday...
An upper-level low will continue to promote instability aloft. At
the surface, a tropical wave will move across Puerto Rico and the
U.S. Virgin Islands, and will bring above normal tropical
moisture over the area. Total precipitable water derived from
GOES-East is above two inches. The tropical disturbance will
promote an east-southeasterly wind flow today. Therefore, an
active weather day is expected today across the islands of Puerto
Rico and the U.S. Virgin Islands.
A Flash Flood Watch remains in effect for all Puerto Rico and the
U.S. Virgin Islands through this evening. Showers will be focus
mainly across the local waters, eastern sections of Puerto Rico
and the U.S. Virgins Islands during the morning hours. As the day
goes, widespread activity will spread westward over the interior
and western section of Puerto Rico. Due to soil saturation and
the likelihood to observe persistent heavy rainfall, the
potential for flash flooding is considered high for the islands.
Also, mudslides across areas of steep terrain are likely with
prolonged heavy rain.
The trailing moisture from today's tropical wave will continue to
promote rainy conditions on Saturday, especially during the
afternoon hours.
GFS guidance suggests a building ridge at mid- to upper-levels
which is forecast to promote dry air aloft on Sunday. This will
limit vertical development, and the activity if any, will be wind-
driven across the windward sections during the overnight and
morning hours, followed by diurnal induced activity across the
interior and western sections, mainly in PR.
LONG TERM...Monday through Friday...
GFS and ECMWF suggested a trough at mid- to upper-level moving
across the Atlantic Ocean and near the northeast Caribbean early
next week. Guidances have some discrepancies with the synoptic
pattern at this time, which GFS tends to suggest an induced
surface low meandering north of the islands, and the ECMWF more to
the northeast over the Central Atlantic. Under this pattern,
patches of moisture will move from the Atlantic into the islands
on Monday. Then, leaning toward the GFS solutions, the winds will
become calm to light and variable with a southerly component
Tuesday through Wednesday and a steering wind flow from the
southwest for Thursday. As the low moves northward, winds will
shift more from the southeast by Friday. Under this southerly wind
flow, tropical moisture will move from the ITCZ over the islands,
which GFS suggests TPW around 2 inches Wednesday through the end
of the work-week. Another tropical wave is forecast to move close
to the islands by Friday.
AVIATION...
VFR conditions are expected thru 16/12Z. A tropical wave will
bring SHRA/VCTS across most of the TAF sites today. Weather
conditions will deteriorate by around 16/14Z, and into the
evening. Therefore, TEMPO due to MVRF conds are likely, mainly at
JSJ and possibly for IST/ISX early this morning. Winds will
continue calm and VRB thru at least 16/13Z, then will return from
the E-ESE at 10-15 knots, with sea breeze variation and
occasional higher gusts.
MARINE...
The tropical wave will bring an increase in showers and the
potential for thunderstorm development across the local waters
through at least early Saturday morning. Mariners should exercise
caution across the local waters, especially across the Atlantic
and Caribbean Offshore waters and the Anegada Passage due to winds
up to 20 knots and waves between 4 and 6 feet. Elsewhere, seas
will remain at 5 or less.
Marine conditions will improve after the passage of the
aforementioned tropical wave leaving seas below 6 feet and winds
around 15 knots. Although there is plenty of uncertainty, marine
guidance is suggesting the arrival of a northeasterly swell for
early next week.
For the beach goers, there is a moderate risk of rip currents for
the north and southeast beaches of Puerto Rico and Culebra.
Vieques, and the U.S. Virgin Islands have a moderate risk of rip
currents for the eastern and southern beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 77 88 77 / 50 40 40 20
STT 87 77 87 77 / 80 70 50 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Flash Flood Watch until 8 PM AST this evening for Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM-Coastal Waters of
Southwestern Puerto Rico out 10 NM.
&&
SHORT TERM...JA
LONG TERM....CS
PUBLIC DESK...GLHazardous weather outlook, Oct 16, 5:08 AM CDT, 9 hours 2 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 505 AM AST viernes 16 de octubre de 2020 AMZ710>745-PRZ001>013-170915- San Juan y Vecindad- Noreste-Sureste-Este Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste- Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 505 AM AST viernes 16 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte para esta tarde a traves de sectores del este, interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre Puerto Rico con inundaciones urbanas y de pequenos riachuelos. Ademas, se esperan inundaciones repentinas con los aguaceros mas fuertes. .Oleaje... Se espera oleaje de hasta 5 pies a traves de las aguas regionales, con oleaje picado a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada con oleaje de hasta 6 pies. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de Puerto Rico. .Dias dos hasta el siete...sabado a jueves Aguaceros y tronadas aisladas se esperan sobre el sectores del oeste e interior de Puerto Rico el sabado. Luego, el domingo, un patron de tiemp mas estable se espera a medida que una alta presion en los niveles altos se mueva sobre el area. Se esperan condiciones martitimas tranquilas hasta mediados de la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-170915- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 505 AM AST viernes 16 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte en horas de la tarde a traves de sectores de las Islas Virgenes Estadounidenses y aguas cercanas. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre las Islas Virgenes Estadounidenses con inundaciones urbanas y menores. .Oleaje... Se espera oleaje de hasta 5 pies a traves de las aguas regionales, con oleaje picado a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada con oleaje de hasta 6 pies. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas de la mitad este de Santa cruz y algunas playas en la costa sur de San Thomas. .Dias dos hasta el siete...sabado a jueves Aguaceros y tronadas aisladas se esperan sobre el sectores del oeste e interior de Puerto Rico el sabado. Luego, el domingo, un patron de tiempo mas estable se espera a medida que una alta presion en los niveles altos se mueva sobre el area. Se esperan condiciones martitimas tranquilas hasta mediados de la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 9:39 AM CDT | Areal Flood Advisory | JSJ | 111 min | |
| Oct 16, 10:04 AM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 12:22 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Oct 16, 12:34 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 12:53 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Oct 16, 1:10 PM CDT | Areal Flood Advisory | JSJ | 110 min | |
| Oct 16, 1:21 PM CDT | Areal Flood Advisory | JSJ | 76 min | |
| Oct 16, 2:38 PM CDT | Special Weather Statement | JSJ | 37 min | |
| Oct 16, 2:41 PM CDT | Areal Flood Advisory | JSJ | 78 min | |
| Oct 16, 3:04 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 3:21 PM CDT | Special Weather Statement | JSJ | 39 min | |
| Oct 16, 3:37 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 16, 4:12 PM CDT | Flash Flood Warning | JSJ | 108 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.